Flood, Yakima
- When
- May 7, 12:15 AM PST to May 15, 2:30 PM PST
- Where
- Yakima County, 0.64 mi WNW of Brace to 0.38 mi WNW of Brace
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.633, -120.593
Extreme heat lead to a prolonged period of snow-melt along the Cascades. This allowed the Naches River near Naches to rise above flood stage for several days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Extreme heat lead to a prolonged period of snow-melt along the Cascades. This allowed the Naches River near Naches to rise above flood stage for several days. Flood stage for the Naches River is 16 feet, and the river crested at 16.82 feet on May 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 6, 7:11 PM PST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 811 PM PDT MON MAY 6 2013 .UPDATE...AFTERNOON CONVECTION THAT DEVELOPED TODAY IS BEGINNING TO DECREASE NOW WITH THE LOSS OF DAYTIME HEATING. THERE ARE STILL ISOLATED SHOWERS AND THUNDERSTORMS FROM THE SOUTHERN GRANDE RONDE VALLEY WESTWARD TO SOUTHERN DESCHUTES COUNTY. MOST OF THE CONVECTION IS NO LONGER PRODUCING LIGHTNING. EXPECT THIS TREND TO CONTINUE OVERNIGHT WITH MOSTLY CLEAR SKIES BY MORNING ACROSS THE CWA. TUESDAY WILL BE MUCH LIKE TODAY WITH AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN. AN UPPER LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST IS CAUSING A SOUTHEAST FLOW OF MOISTURE AND INSTABILITY INTO SOUTHERN OREGON AND NORTHERN CALIFORNIA. AS THIS UPPER LOW MOVES BACK EASTWARD INTO CALIFORNIA AND THEN TO THE GREAT BASIN MOISTURE AND INSTABILITY WILL CONTINUE TO PUSH INTO THE SOUTHERN CWA AND GRADUALLY WORK ITS WAY FURTHER NORTH AND EAST EACH DAY. BY THURSDAY ALL OF THE CONVECTION WILL BE FROM GRANT COUNTY EASTWARD AND NORTHWARD TO INCLUDE THE NORTHERN BLUE MOUNTAINS EASTWARD. HIGH PRESSURE ALOFT WILL STRENGTHEN AGAIN AFTER THAT WITH A WARMING TREND FOR THE END OF THE WEEK INTO THE WEEKEND AND DECREASING AMOUNT OF CONVECTION OVER THE FAR EASTERN CWA. 88 && .AVIATION...06Z TAFS...VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS. THE EXCEPTION WILL BE AT KRDM AND KBDN WHERE AFTERNOON THUNDERSTORMS HAVE THE POTENTIAL TO DEGRADE CONDITIONS TO MVFR FOR BRIEF TIMES FROM 21Z-06Z. WINDS WILL BE LIGHT AND GENERALLY LESS THAN 15 KTS...THOUGH THEY WILL INCREASE TO 10-20 KTS WITH GUSTS TO 25 KTS AT KRDM AND KBDN FROM 18Z THROUGH 03Z. WINDS WILL ALSO INCREASE TO 10-20 KTS AT KDLS. && .PREV DISCUSSION... /ISSUED 215 PM PDT MON MAY 6 2013/ SHORT TERM...TONIGHT THROUGH THURSDAY...UPPER LEVEL CLOSED LOW ALONG THE CALIFORNIA COAST WILL CONTINUE TO IMPACT THE SOUTHERN AND EVENTUALLY EASTERN PORTIONS OF THE FORECAST AREA OVER THE COMING DAYS. THE LOW WILL SLOWLY MOVE EASTWARD EVENTUALLY BEING OVER THE CENTRAL ROCKIES BY THURSDAY. AS THIS TRANSITION HAPPENS THE AREA OF THUNDERSTORM POTENTIAL WILL SHIFT FROM CENTRAL OREGON TO EASTERN OREGON OVER THE COMING DAYS. OTHERWISE...THE LARGE AREA OF HIGH PRESSURE OVER THE EASTERN PACIFIC WILL BE SETTLING OVER THE PACIFIC NORTHWEST. THIS WILL GRADUALLY WARM TEMPERATURES THROUGH THE WEEK WITH DAY TIME TEMPERATURES RUNNING 10 TO 15 DEGREES ABOVE NORMAL AND COULD APPROACH NEAR RECORD HIGH TEMPERATURES FOR SOME LOCATIONS AROUND MIDWEEK. LONG TERM...THURSDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL RIDGE WILL SLOWLY CROSS THE AREA THURSDAY NIGHT THROUGH SATURDAY. THIS WILL GIVE US CONTINUED VERY WARM TEMPERATURES FOR EARLY MAY WITH HIGHS IN THE 80S AND WITH 70S AND LOWER 80S IN THE MOUNTAINS. THERE WILL BE JUST ENOUGH MOISTURE AND INSTABILITY FOR A FEW SHOWERS AND THUNDERSTORMS IN THE EASTERN MOUNTAINS THURSDAY EVENING AND IN NORTHEAST OREGON ON FRIDAY AND SATURDAY AFTERNOON AND EVENING. SATURDAY NIGHT A FAIRLY STRONG FRONT WILL COME ASHORE AND PUSH THE RIDGE EAST OUT OF THE AREA BY SUNDAY AFTERNOON. RAIN SHOWERS WILL BEGIN CROSSING THE CASCADES SATURDAY NIGHT AND WILL EXPAND ACROSS THE AREA SUNDAY THOUGH THE YAKIMA VALLEY AND COLUMBIA BASIN WILL BE IN THE RAIN SHADOW OF THE CASCADES AND WILL STAY DRY. BEHIND THE FRONT, A TROUGH WILL SET UP OFFSHORE AND MOVE TOWARDS THE COAST SUNDAY NIGHT AND MONDAY. MOST OF THE AREA ASIDE FROM THE COLUMBIA BASIN AND YAKIMA AND KITTITAS VALLEYS WILL CONTINUE TO SEE A SLIGHT CHANCE OF RAIN SHOWERS THROUGH MONDAY. WITH THE DEPARTURE OF THE RIDGE, TEMPERATURES WILL DROP 3-5 DEGREES SUNDAY AND 4-8 DEGREES MONDAY BUT WILL STILL BE ABOVE NORMAL IN MOST LOCATIONS. PERRY && .PRELIMINARY POINT TEMPS/POPS... PDT 49 83 50 82 / 0 0 0 0 ALW 53 83 54 82 / 0 0 0 0 PSC 49 87 50 87 / 0 0 0 0 YKM 54 88 54 87 / 0 0 0 0 HRI 45 86 47 85 / 0 0 0 0 ELN 45 85 49 85 / 0 0 0 0 RDM 43 81 44 80 / 20 10 10 0 LGD 45 80 46 79 / 10 10 20 20 GCD 46 78 48 77 / 20 20 20 20 DLS 52 84 52 84 / 0 0 0 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && THREAT INDEX TUESDAY : GREEN WEDNESDAY : GREEN THURSDAY : GREEN GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES. YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 88/83/88
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 428 AM PDT MON MAY 6 2013 ORZ049-050-503-505-506-509-071130- GRANDE RONDE VALLEY-WALLOWA COUNTY- SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO- JOHN DAY HIGHLANDS-EAST SLOPES OF THE OREGON CASCADES- 428 AM PDT MON MAY 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON AND NORTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM OVER CALIFORNIA WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL AND NORTHEAST OREGON THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AS THE LOW MOVES EAST INTO NEVADA TUESDAY AND WEDNESDAY IT WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL AND NORTHEAST OREGON.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447154.